Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS La Crosse, WI

June 27, 2003Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 2003, 7:05 PM CDT for Mower County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 7:05 PM CDT (00:05 UTC)
Expired
Jun 27, 2003, 8:00 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mower County, MN

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS53 KARX 280005
SVRARX
MNC099-280100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 800 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 5 MILES WEST OF ROSE CREEK...OR ABOUT 6 MILES
  SOUTHEAST OF AUSTIN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR ROSE CREEK AT 715 PM CDT...
  NEAR ADAMS...AND ELKTON AT 730 PM CDT...
  NEAR TAOPI AT 740 PM CDT...
  NEAR LE ROY AT 755 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4370 9297 4351 9298 4351 9247 4368 9247

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 2:45 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT FRI JUN 27 2003

MAIN FORECAST CONCERNS ARE THE PRECIPITATION CHANCES FOR TONIGHT AND
SATURDAY.

12Z ETA/GFS RUNS IN FAIR AGREEMENT WITH THE OVERALL WEATHER PATTERN
FOR THE REGION FOR THE NEXT FEW DAYS. SOME DIFFERENCES IN
STRENGTHS...BUT TIMING CLOSE. QPF HAS THE USUAL DIFFERENCES...
ESPECIALLY TONIGHT. GFS DEVELOPS A STORM COMPLEX ON TOP OF THE
FORECAST AREA BY 06Z...WHILE THE ETA KEEPS ITS PCPN LOCATED WITH THE
UPPER LEVEL WAVE AND FRONT. BELIEVE THE GFS IS A TAD OVER ZEALOUS
WITH THE QPF AMOUNTS...BUT CONSIDERING WHERE THE LOW LEVEL JET AND
MOISTURE TRANSPORT WILL LIKELY BE TONIGHT...THE PCPN AREA LOOKS
REASONABLE. WILL BLEND THE ETA/GFS FOR QPF TONIGHT.

THE 19Z SURFACE ANALYSIS PLACED A LOW OVER SOUTHEAST SD...WITH A
FRONTAL BOUNDARY/TROUGH EXTENDING DUE EAST OF THERE INTO WESTERN
MICH. 88-D IMAGERY INDICATED SOME SHOWERS AND STORMS DEVELOPING
AROUND THIS BOUNDARY.

MODELS BRING A SHORTWAVE DOWN THE NORTHWEST 500 MB FLOW
TONIGHT...SPINNING IT INTO THE NORTHERN PLAINS AND MN BY 12Z SAT.
THE SFC LOW WILL CONTINUE TO DEVELOP AS IT MOVES OVER MN AS A
RESULT...WITH A FRONTAL BOUNDARY RUNNING DUE EAST OF THE LOW...AND
ANOTHER SOUTHWEST OF THE LOW. QG CONVERGENCE IS PRETTY GOOD WITH
THIS NEXT SYSTEM...MAXIMIZING FOR THE FORECAST AREA BETWEEN 06-12Z
TONIGHT. 850 MB WARM AIR ADVECTION IS ALSO BEST DURING THIS
PERIOD...AND AS ONE MIGHT EXPECT...SO IS THE 295:305 K ISENTROPIC
LIFT. A 30+ KT LOW LEVEL JETS NOSES INTO NORTHEAST IA BY 06Z...WITH
FAVORABLE 850 MB MOISTURE TRANSPORT ALSO INTO THE REGION. THE WIND
SHEAR IS PRETTY GOOD...ESPECIALLY DIRECTIONAL...WITH THE ETA SHOWING
SOUTHEAST WINDS OVER THE FORECAST AREA AT SFC AT 06Z...TURNING TO
THE WEST BY 500 MB. 0-6 KM SHEAR IS 35-40 KTS TONIGHT...WHICH WOULD
HELP WITH SUPERCELL DEVELOPMENT. ABOUT HALF THAT SHEAR IS CONFINED
TO THE LOWEST 1 KM. SBCAPES APPROACH 1000 J/KG TONIGHT...BUT ETA IS
UNDERESTIMATING THE DEWPOINTS /PER LATEST OBSERVATIONS/...SO PROGGED
CAPES MIGHT ALSO BE TOO LOW. IN ADDITION...AN UPPER LEVEL JET MAX
LOOKS TO ACCOMPANY THIS INCOMING 500 MB SHORTWAVE TROUGH...WHICH
WOULD ENHANCE THE LIFT OVER THE AREA OVERNIGHT. CURRENTLY...THE MAIN
DRAWBACK WITH THIS SYSTEM IS THE MOISTURE. RH FIELDS SHOW MAINLY MID
TO UPPER LEVEL SATURATION...AND AGREE WITH WHAT THE 12Z UPPER AIR
ANALYSIS SHOWED. BUFR SOUNDINGS OVERNIGHT ALSO INDICATE A DRY LAYER
FROM 800 MB TO THE SFC. DON/T THINK THIS WILL EFFECT OUR PCPN
CHANCES...ALTHOUGH IT WOULD KEEP DOWN PCPN AMOUNTS SOMEWHAT. AS FOR
SEVERE CHANCES...1000:850 MB LAPSE RATES OF 5.5-6.5 C/KM WOULD
SUPPORT DAMAGING WINDS...AND WET BULB ZERO HEIGHTS OF 9-10K ARE
FAVORABLE FOR LARGE HAIL. SPC DAY1 OUTLOOK PLACES THE AREA UNDER A
SLIGHT RISK...WHICH LOOKS REASONABLE. FOR FURTHER DISCUSSION ON THE
SEVERE POSSIBILITIES...CONSULT THE LATEST DAY1 OUTLOOK OR MESOSCALE
DISCUSSION FROM SPC.

ON SAT...THE 500 MB TROUGH AXIS WILL SLIDE OVER THE EASTERN GREAT
LAKES BY 00Z...WITH THE MAIN VORT ENERGY ALSO IN THE BASE OF THIS
TROUGH. THE SFC LOW WILL FOLLOW A SIMILAR TRACK...MOVING OVER MICH
BY 06Z. SO...WOULD EXPECT THE OVERNIGHT CONVECTION TO PUSH EAST OF
MOST OF THE FORECAST AREA DURING THE MORNING. HOWEVER...THE
CONVECTION COULD INCREASE/REINITIATE AS IT MOVE EAST...MOVING INTO
BETTER INSTABILITY AND SHEAR OVER EASTERN WI. ALSO...FRONTAL
BOUNDARY ASSOCIATED WITH THE LOW WILL STRETCH FROM NORTHERN MICH
INTO FAR EASTERN IA FOR SAT AFTERNOON. THIS WILL ALSO LEAD TO MORE
SHOWERS/STORMS DEVELOPMENT. AGAIN...CURRENTLY MOST OF THE ACTIVITY
LOOKS TO BE EAST AND SOUTHEAST OF THE FORECAST AREA BY THE
AFTERNOON...BUT IF THE BOUNDARY LINGERS FARTHER WEST...THE AREA/S
PCPN CHANCES WILL INCREASE. WILL ADJUST POPS ON SAT...LINGERING AFT
PCPN CHANCES FOR THE EASTERN AND SOUTHEAST AREAS...CLOSER TO THE SFC
BOUNDARY AND BEST INSTABILITY.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Jun 27, 12:21 PM CDT, 6 hours 44 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1221 PM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONT WILL SLIDE SOUTHEAST ACROSS SOUTHEAST MINNESOTA AND WEST
CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. TEMPERATURES SOUTH AND
WEST OF THIS FRONT WILL CLIMB INTO THE LOWER AND MIDDLE 80S. AT THE
SAME TIME...THE SURFACE DEW POINTS WILL CLIMB TO AROUND 60. THIS
WILL PRODUCE ENOUGH INSTABILITY FOR SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE AREA THIS AFTERNOON. RIGHT NOW...IT APPEARS THAT
NONE OF THESE THUNDERSTORMS WILL BECOME SEVERE.

TONIGHT...THE FRONT WILL MOVE BACK TO THE NORTH AS A LOW PRESSURE
SYSTEM OVER THE EASTERN DAKOTAS MOVES SOUTHEAST INTO WESTERN
MINNESOTA. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
EASTERN DAKOTAS AND WESTERN MINNESOTA LATE THIS AFTERNOON...AND THEN
EVENTUALLY DEVELOP INTO A CLUSTER OF THUNDERSTORMS. THIS COMPLEX IS
EXPECTED TO MOVE INTO OUR AREA AFTER MIDNIGHT. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE SURFACE LOW AND ITS ASSOCIATED FRONTS WILL BE EXITING TO THE
EAST OF THE AREA ON SATURDAY MORNING. THE SCATTERED THUNDERSTORMS
ACCOMPANYING THE LOW AND FRONTS SATURDAY MORNING ARE NOT EXPECTED TO
POSE A SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS
AFTERNOON...BUT MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:44 PM CDTSevere Thunderstorm WarningARXFillmore61 min
Jun 27, 8:10 PM CDTSevere Thunderstorm WarningARXMower65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.